Clinical Practice and Cases in Emergency Medicine
A Case of Thiazide-induced Hypokalemic Paralysis
- Author(s): Schell, Elizabeth
- Pathman, Joshua
- Pescatore, Richard
- Bianchi, Pollianne W.
- et al.
Published Web Locationhttps://doi.org/10.5811/cpcem.2019.3.42062
We describe the case of a patient presenting with odd neurologic symptoms initially thought to represent somatization who was found to have critical hypokalemia manifesting as hypokalemic non-periodic paralysis. It was determined that the patient had baseline hypokalemia as a function of alcohol abuse, exacerbated by self overmedication with hydrochlorothiazide for elevated blood pressure readings at home. The diagnosis was suspected when an electrocardiogram was obtained demonstrating a pseudo-prolonged QT interval with ST depression, consistent with T-U wave fusion and a QU interval with an absent T wave.1 The patient received oral and intravenous potassium and magnesium supplementation with resolution of symptoms.